November 6, 2010

Diabetes Hit Parade: The Top 10 Pages on This Blog

Every week I get statistics that tell me, among other things, what pages on this blog get the most visitors.

Since the traffic counts I get apply only to the previous month, the supremacy of these pages has nothing to do with cumulative traffic, but reflects the fact that the topics they discuss are the ones that people with diabetes commonly search on.

Because many of you reading this are here because you subscribed to this blog sometime over the past four and a half years it has been in existence or because you stumbled over it in a way that didn't bring you to one of the more popular pages, I though it might be useful to post a list of the ten pages that are currently the most popular. So here without more ado are [Cue drum roll]:


  1. Metformin vs. Metformin ER 11/30/2006
  2. When to Test Blood Sugar in Type 2 11/16/2007
  3. Can Type 2 Diabetes Be Reversed? 8/18/2009
  4. Beta Blockers Worsen Blood Sugar May Cause Diabetes 9/2/2008
  5. How to Reverse Fatty Liver 3/13/2009
  6. Onglyza: Just Like Januvia But with More Side Effects 8/3/2009
  7. Victoza: A New Competitor for Byetta 1/26/2010
  8. What Does That C-Peptide Test Mean? 9/22/2008
  9. Massive A1c Fail: It Does Not Accurately Diagnose Diabetes 10/18/2010
  10. Yet Another Problem with Januvia 9/12/2008
I'm happy to see that a couple posts from every year of the blog's history are represented here. These Top 10 posts also tell me that my visitors are most likely to find this blog when looking for information about drugs--especially new drugs--and blood sugar tests.

Do you have a favorite blog post you come back to or recommend to friend?



Anne said...

Some of my favorite blog posts are those that pick about the published papers.

Thanks for sharing the most popular pages. I had forgotten about some of them. I usually refer people to the Blood Sugar 101 site.

When to Test Blood Sugar in Type 2 is great! Most T2's I have met have been told to test only once or twice a day and never after eating. One person said her doctor told her that there was no reason to test after eating as she already knows it will be high.

Jenny said...


So many doctors have no idea that it is possible to lower blood sugar simply by cutting carbs. You'd think someone would tell them, but since it won't sell expensive drugs, they don't.

Tragic, considering the unnecessary complications caused by this ignorance.

Dan said...

Could we revisit the Metformin ER info? Other than stomach upset, is there any reason to prefer the ER version over the standard type?

Jenny said...


Not that I know of, but the stomach side effects are a huge issue for many.

Anyone else?

ShottleBop said...

My favorites are those that address studies that are dubiously reported in other media. The thing I send most folks to, however, is Blood Sugar 101 and "How to get your blood sugars under control."

Thank you, Jenny for the work you put into both this blog and your website!

Villa Priscilla said...

I liked this approach and would enjoy more of it. The beta blocker issue is my personal pet peeve. My sister, brother and I all developed T2 symptoms(pre diabetes) while on beta blockers and they went on to develop full blown diabetes. They have been on high dose beta blockers for 20 years. I am also so angry that grains are promoted. When I was diagnosed 'pre' (5yrs ago) I went on a careful diet of whole grains, beans, fruits, and vegetables. The theory was that a slowly digesting carb gave your body more time to utilize insulin effectively. I took it seriously and worked to maintain that diet. I could cry. I was told to keep
FBG below 120 but not how to, and I couldn't do it. We are now all off B/blockers and living low carb with much better results. Thanks to Jenny we have the tools and have brought our blood sugars down into manageable ranges. My FBG is 100-115 and I keep my post meal tests under 140/120 at one and two hours. I am on no meds.

lightcan said...

Hi Jenny,

can I ask you a question about night time hypos here or there is another place where I should? Do you think theoretically it happens because the long acting insulin peaks at around 2.30 - 3 am and there is a defective glucagon response? Is the suggestion to take the insulin before bed or as you say somewhere in the morning correct? My mother (T2DM 25 y) had these kind of hypos for a long time now, she says that they don't happen often (she didn't even have sugary water by her bed), but I think it shows that there is something wrong that her doctor is not able to fix.
I did a search on your blog and read the website but I couldn't find anything.
Thank you.

Jenny said...


This is a complex question and one that would probably find a better answer on one of the diabetes forums where if you posted your question many people could chime in with their experiences.

The size of the dose changes how long an insulin will last, and many type 2s take huge doses so that even Levemir, which is a 12 hour insulin in Type 1s will be a 24 hour insulin for them. It is possible there is even some overlap for some people.

So the dosing solution can vary from person to person. Trying Levemir and splitting the dose into a larger morning does and a smaller night dose helps for some people.

Often just reading more about insulin in a book like "Using Insulin" or Dr. Bernstein's book will help a person understand the things that doctors are too busy to explain. For example, many Type 2s are using Lantus in doses that are attempting to cover meals (which will NEVER work) and hence when they don't eat at night they WILL hypo. It's poor dosing on their doctor's part. The solution for them is often meal time fast acting insulin and less long acting. But to do that they will have to learn how to use insulin correctly which takes self-education and dedicated study.

nonegiven said...

Lantus and Levemir shouldn't have a peak. Causing a low would mean the dose is too high. NPH or one of the mixes might do that, though. Don't you think?

I find the middle of the night is my lowest BG without taking insulin.

Jenny said...

Lantus does have a slight peak. Levemir may too.

The usual problem is that the dynamics are different when there is food in the system then when there isn't.

lightcan said...

I found out since that she takes 24 units Lantus at 8am and then Actrapid 10, 10 and 8 units. When she had a hypo at night it was 57. Is it possible that she eats too little in the evening? (she was talking about cornflakes in lowfat yoghurt with a bit of added cottage cheese to add more - that's nothing to me and not enough carbs for the insulin she's getting)
Sorry for posting again, I felt I needed to clarify because I didn't have all the information at the beginning.

Jenny said...


The solution when one is hypoing on insulin is almost never to eat more carbs, it's almost always to adjust the insulin doses down. But the details of how to do that would not be appropriate to discuss here.

lightcan said...

Thanks, Jenny.
The decision to take 8 units instead of 10 in the evening was taken exactly for this reason (to avoid hypos at night) and based on an estimate of average possible carb intake but the patient still has to make sure that he eats enough carbs for the fast acting insulin that he/she is taking. (generally around 9-10 grams per unit) I was asking about the mechanism because I would like to understand more. I was reading on about 'Using Insulin' and the carb factor. You can't give personal advice, and my mother is not going to listen to me anyway. So no problem.

cathy said...

Jenny--when I'm giving thanks this Thursday, you'll be up there at the top of the list. In appreciation...